Jump to content

Anyone have success with Florinef?


cbhowell
 Share

Recommended Posts

Hi,

I was on florinef for almost a year. I was originally diagnosed as having OH, and they prescribed it to raise my blood pressure, which it did do. It did seem to help a bit , but for me I thought the side effects outweighed the benefits. It gave me horrible headaches and I ended up getting a lot of infections, which the docs said were caused by it. I was also concerned because I read somewhere that it could cause bone loss, and I didn't want to mess with that. I also still had symptoms, even though the doctor said it was working so I must be cured. I switched doctors and just about two months ago I was diagnosed as actually having POTS, and the new treatment (Paxil) is working much betterl.

Kristen

Link to comment
Share on other sites

My daughter took florinef for a couple of years. It probably helped with the BP and helping to retain fluids to help with blood volume, but simply keeping with the high fluid intake can do that as well. The side effect that we couldn't deal with was the headaches (migraine-type). Our doctor said that, on people prone to migraines in the first place, that florinef tended to constrict the blood vessels right in the forehead area therefore accentuating migraines. She got off it and the headaches subsided in both intensity and frequency. Florinef is also supposed to (along with beta blockers) reduce plasma renin activity which is already reportedly way too low on those who are hypovolemic (too little blood volume). Since many POTS sufferers are hypovolemic, the adverse side-effects seemed to outweigh the beneficial ones. I will say, though, that of all the medicines one could take, that florinef is probably "the most innocent" one. But given the fact that dysautonomic patients tend to be very sensitive to meds anyway, even the "most innocent" meds can cause unwanted side effects. On the same logic, however, find the "right" med and one can see radical improvement as well.

Link to comment
Share on other sites

Florinef was my miracle drug for about 7 years. I had no side effects during that time, and I was my most functional. I had to wean off of it for a few tests...and when I restarted it, it shot my bp way too high. Haven't been able to take it since--my body seems to over-respond.

My doc at NIH told me that there are florinef responders--and then the rest of the world...I was a responder. Apparently now, I'm even MORE of a responder.

However, I'd be willing to give it a try again because I've had my best years while I was on the stuff.

Keep in mind that if you have to stop taking it, it is unwise to do so abruptly...it is a drug that need to be weaned off.

Nina :wub:

Link to comment
Share on other sites

I can vouch for all of the advice given above. Florinef got my kidneys back on track with the help of a lot of salt and water that I was unable to do with water and salt alone. But, it also gave me headaches. The longer I was on it, the worse I felt. I got to where I had a headache almost non-stop and chest pressure that felt like a tight band around my chest. As for weaning off of it, I was told to take half of the pill for three days, and then stop completely. I would not recommend that to anyone. Wean off of it much more slowly. I had horrible side-effects that included huge swings in BP, additional anxiety, and fatigue. If you are worried about the side effects, then start out with just half of one of those little pills. If after a week or so it seems to help, then maybe that's all you'll need. You should be able to tell if it's working, because you'll start to feel a good deal better. From my own experience, I believe Doctors tend to over-medicate. I was taking so many pills that it was hard to tell the symptoms from the side effects! :wub:

Link to comment
Share on other sites

Florinef probably falls into the category of one person's "poison" is another one's "savior". I think doctors might be quick to prescribe florinef because if the patient is showing signs of orthostatic intolerance, then raising the BP makes sense. Even though some people, including my daughter, had adverse side effects, it's probably worth a try to see if it is beneficial for you. I've never heard of anyone reporting "extreme" side effects .... just that it ultimately didn't work for them and seemingly was causing more trouble than benefit. But hopefully, like Deb, you could be in the "success" category.

Link to comment
Share on other sites

Just as an FYI, it took me a month to get fully weaned off of florinef. From what I've read, doing so too quickly can provoke adrenal problems-- and like others have sugested, start small, work up slowly, and work backward that same way.

Nina :wub:

Link to comment
Share on other sites

I took Florinef for about 8 months, the side effects for me just wasn't woth the benefits. I felt bloated and had terrible headaches. I agree with the others, start low and work up, go down the same. If you are prone to headachs, I would give it a lot of thought before starting. I would like to add this, it did help, just not worth the side effects.

Good Luck, Blackwolf

Link to comment
Share on other sites

I've taken Florinef for about 10 months now, and I was on it for about a year prior to that, but took a break for about 8 months when I was feeling good. The first time around I tolerated a higher dose (0.1 mg twice daily) but now I only take 0.025 mg daily, a very tiny dose that's just enough to keep me feeling functional :wub: It mainly gave me awful brain fog and terrible fatigue which lightened when I lowered my dose.

Link to comment
Share on other sites

Well, I was put on o.1mg once a day about a month ago. I haven't had any headaches associated with the florinef, and I'm able to do a lot more than I was before I started taking it (able to stand longer, walk around more, etc.) I've had a lot of success so far, and I'm hoping that continues. I haven't checked my bp since I started, so I guess I should do that. So far, so good!

Link to comment
Share on other sites

Absolutely. Florinef made me feel normal again. I was on it for a while and it didn't do much until my doctor doubled the dosage.

But it has some nasty side effects.

I wake up with headaches sometimes but they are manageable. I take an aleve and its gone in an hour. You are not supposed to take aspirin with it.

I also add salt to most meals to help it work.

Edited by Timbo
Link to comment
Share on other sites

I would never take Florinef in my life again. I landed up in bed for a month because of that tablet. I gained 12 kg and lost a month of my life. I could not remember things, was petrified, tired and pretty much useless to the world around me. I had daily "shakes" and very bad ones to. My poor husband had to rush me to my gp alot during that time. I even got funny marks on my skin. To try and describe what I went through is basically just ****. It took me about 6 weeks to wean myself off and I had problems for months afterward. I am still 10 kg heaver than before the Florinef. If it can help you I will be very happy. But as for me, NEVER EVER AGAIN! :wub:

Link to comment
Share on other sites

I am more in the camp with Ling on the use of Florinef. 4 years ago when I went in the hospital, I was dx with POTS and the doc gave me Florinef -- 2 full tablets a day (he read the treatment in a NEJM and went from there). I left the hospital and declined daily. I called and said I thought the meds were making me worse and he said I needed an "adjustment" period. I had severe intra-cranial pressure and could barely hold my head up. I would be so dizzy I sat in a recliner all day and held my head in my hands.

Months later I insisted we drop the dosage and that is when I began to improve gradually. I stayed on it 3 years and do believe it helped but a 1/4 of 1 tab was enough. I was very surprised that a month after I went off it, my whole body just seemed to relax and my anxiety that had troubled me for the entire time I had been sick is gone. Doc said that too may have been my body responding adversely to Florinef.

I have read recently that you should be started on 1/2 a tablet of Florinef for 2 weeks to see how you react and increase slowly just as you do going off it. Sure wish my (former!) doctor would have read that before overdosing me. I think I would have been much better.

good luck. I hope that you are one who has success with Florinef. My only suggestion is to listen to your body as you go.

Link to comment
Share on other sites

For me florinef falls in the poison category. It makes me feel worse. It gave me bad headaches and made my POTS symptoms worse overall. I was on .1mg twice a day for about 2 week then I cut the dose in half for about another 2 weeks. Even at the lower dose it still did more bad than good.

Hopefully you will be one of the lucky ones.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...